Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Brownsville, TX

April 11, 2017Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 11, 2017, 7:40 PM CDT for Zapata County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Apr 11, 2017, 8:30 PM CDT
In force
50 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1773 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS54 KBRO 120040
SVRBRO
TXC505-120130-
/O.NEW.KBRO.SV.W.0010.170412T0040Z-170412T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
740 PM CDT TUE APR 11 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Zapata County in Deep South Texas...

* Until 830 PM CDT

* At 739 PM CDT, a severe thunderstorm was located 7 miles east of La
  Presa, or 14 miles southeast of Laredo, moving southwest at 20 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
           MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS 
           AND TREES IS EXPECTED. 

* This severe thunderstorm will remain over MAINLY RURAL AREAS of
  northwestern Zapata County.

THIS INCLUDES US HIGHWAY 83 between MILE MARKERS 738 and 758.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9922
      2693 9937 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0039Z 023DEG 24KT 2738 9933 

HAIL...1.25IN
WIND...<50MPH
 
$$

JMS
1 follow-up statement
445 
WWUS54 KBRO 120115
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
815 PM CDT TUE APR 11 2017

TXC505-120130-
/O.CON.KBRO.SV.W.0010.000000T0000Z-170412T0130Z/
Zapata TX-
815 PM CDT TUE APR 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN ZAPATA COUNTY...

At 815 PM CDT, a severe thunderstorm was located 12 miles south of El
Cenizo, or 21 miles northwest of Zapata, moving southwest at 20 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. 

This severe thunderstorm will remain over MAINLY RURAL AREAS of
northwestern Zapata County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2716 9943 2721 9943 2722 9944 2725 9944
      2727 9945 2732 9937 2727 9933 2727 9922
      2693 9937 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0115Z 023DEG 24KT 2716 9944 

HAIL...1.25IN
WIND...<50MPH
 
$$

JMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:13 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 11, 6:13 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
613 PM CDT Tue Apr 11 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...VFR/MVFR is expected through the next 24 hours.
Moderate to breezy winds at the surface are anticipated. Strong to
severe convection should stay north of the three major aerodromes
but will be monitored through the next several hours just the
same.
&&

.PREV DISCUSSION... /issued 323 PM CDT Tue Apr 11 2017/

SHORT TERM (Tonight through Wednesday Night): A weak impulse in the
500mb flow is currently making its way through South Texas early
this afternoon, which has aided in thunderstorm development across
the Austin/San Antonio areas. At the surface, a weakening stationary
front is draped from near Del Rio through Southeast Texas. Most of
the focus for strong storms and heavy rain has been well to our
north. Across Deep South Texas, convective models still are holding
onto the possibility of development across Deep South Texas later
this afternoon. Due to a wide range in model solutions, however, the
forecast continues to be fairly difficult to pinpoint.

Several model soundings for this evening show favorable profiles for
gusty winds and hail with MLCAPE values of 2000-2500 J/kg and fairly
steep mid-level lapse rates of around 8 C/km. Precipitable Water
values are also around 1.6 to 1.7 inches, which is well above normal
for mid April, so any storms that develop could produce locally
heavy rainfall. The uncertainty, though, is if storms can make it
this far south with less upper level support for initiation. The
reliance may have to be on any surface boundary collisions with
outflow boundaries, which would trigger thunderstorm development.
With that said, it appears the main window of opportunity will be
from the 00Z to 06Z time frame late this evening with greater
chances of strong storms being in the Northern Ranchlands. The Storm
Prediction Center continues to place the northern half of the CWA in
a Marginal Risk of severe storms.

Wednesday, mid-level ridging will build across the Southern Plains
along with very dry air moving in from 700 to 400mb. This will
hinder precipitation chances through the day. Temperatures are
expected to be near or just above normals with warm overnight lows
in the upper 60s.

LONG TERM (Thursday through Tuesday): Moisture will increase
across west Texas and the TX panhandle Thursday as a 500mb
shortwave trough moves across northwest TX. 500mb ridge across the
northwest Gulf coast should provide subsidence across south TX
Thursday before the upper level ridge moves eastward across the
northern Gulf coast. Moisture is progged to increase across
northeast Mexico and southwest TX Friday as a result. Will keep
isolated rain chances confined to the western portions of the CWA
Thursday and mention isolated showers and thunderstorms across the
rest of the CWA Friday. Rain chances will diminish in the wake of
the upper level shortwave trough moving across east TX Saturday. A
slight chance of showers and thunderstorms is expected Sun night
into Monday as another 500mb shortwave trough moves across west
and southwest TX towards the end of the forecast period.

MARINE (Now through Wednesday night): Light to moderate winds and
elevated seas continue across the Lower Texas Coastal waters this
afternoon. Small craft should exercise caution as seas remain around
6 feet. This will continue through Wednesday night as high pressure
remains over the northern Gulf of Mexico.

Thursday through Sunday...Light to moderate southeast winds will
prevail across the coastal waters Thursday with surface high
pressure across the northeast United States extending southward
into the southeast U.S. and Gulf of Mexico. The pressure gradient
increases across the lower Texas coast Friday with low pressure
developing on the lee side of the Rockies. Moderate southeast
winds will prevail across the western Gulf of Mexico Friday
through Sunday.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Apr 11, 4:50 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
450 PM CDT Tue Apr 11 2017

TXZ248>257-122200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
450 PM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

ISOLATED TO SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGHOUT THE ENTIRE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-122200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
450 PM CDT Tue Apr 11 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:24 PM CDTAreal Flood AdvisoryBROJim Hogg96 min
Apr 11, 8:27 PM CDTSevere Thunderstorm WarningBROZapata33 min
Apr 11, 8:43 PM CDTSpecial Weather StatementBROJim Hogg47 min
Apr 11, 8:52 PM CDTFlash Flood WarningBROJim Hogg83 min
Apr 11, 8:59 PM CDTSevere Thunderstorm WarningBROZapata33 min
Apr 11, 9:22 PM CDTSpecial Weather StatementBROJim Hogg38 min
Apr 11, 9:39 PM CDTAreal Flood AdvisoryBROJim Hogg96 min
Apr 11, 9:59 PM CDTAreal Flood AdvisoryBROHidalgo, Starr91 min
Apr 11, 10:49 PM CDTSmall Craft AdvisoryBRO5 hr
Apr 11, 10:49 PM CDTSmall Craft Advisory for WindsBRO5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.